Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 133, NWS La Crosse, WI

June 16, 20174 counties in Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Jun 16, 2017, 7:44 PM CDT for 4 counties in Wisconsin. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2017, 7:44 PM CDT (00:44 UTC)
Expired
Jun 16, 2017, 8:32 PM CDT
In force
48 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Crawford County, WI, Grant County, WI, Richland County, WI, Vernon County, WI

The radar

The La Crosse radar (KARX), 78 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 16, 3:53 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 0.7 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2017-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 962 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2017-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
962 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
1772 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted.

518 
WUUS53 KARX 170044
SVRARX
WIC023-043-103-123-170145-
/O.NEW.KARX.SV.W.0133.170617T0044Z-170617T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
744 PM CDT FRI JUN 16 2017

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  South central Vernon County in southwestern Wisconsin...
  Northeastern Grant County in southwestern Wisconsin...
  Richland County in southwestern Wisconsin...
  Northeastern Crawford County in southwestern Wisconsin...

* Until 845 PM CDT

* At 743 PM CDT, severe thunderstorms were located along a line
  extending from near Clayton to 9 miles east of Harpers Ferry,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Severe thunderstorms will be near...
  Clayton around 750 PM CDT. 
  Boscobel around 805 PM CDT. 
  Richland Center around 810 PM CDT. 
  Muscoda around 820 PM CDT. 
  Fennimore around 825 PM CDT. 

Other locations impacted by these severe thunderstorms include
Germantown, Westport, Excelsior, Preston and Lone Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4328 9106 4349 9091 4348 9068 4355 9066
      4355 9019 4317 9019 4320 9026 4321 9029
      4320 9043 4283 9043
TIME...MOT...LOC 0043Z 301DEG 31KT 4343 9071 4323 9097 

HAIL...0.75IN
WIND...60MPH
 
$$

Rogers
3 follow-up statements
848 
WWUS53 KARX 170103
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
803 PM CDT FRI JUN 16 2017

WIC023-043-103-123-170145-
/O.CON.KARX.SV.W.0133.000000T0000Z-170617T0145Z/
Vernon WI-Grant WI-Richland WI-Crawford WI-
803 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR SOUTH CENTRAL VERNON...NORTHEASTERN GRANT...RICHLAND AND
NORTHEASTERN CRAWFORD COUNTIES...

At 803 PM CDT, severe thunderstorms were located along a line
extending from 6 miles southeast of La Farge to 7 miles northwest of
Muscoda, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

These severe storms will be near...
  Muscoda around 810 PM CDT. 
  Richland Center around 815 PM CDT. 

Other locations impacted by these severe thunderstorms include
Germantown, Westport, Excelsior, Preston and Lone Rock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4312 9083 4348 9075 4348 9068 4355 9066
      4355 9019 4317 9019 4320 9026 4321 9029
      4320 9043 4283 9043
TIME...MOT...LOC 0103Z 266DEG 33KT 4352 9053 4326 9055 

HAIL...0.75IN
WIND...60MPH
 
$$

Rogers
261 
WWUS53 KARX 170113
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
813 PM CDT FRI JUN 16 2017

WIC023-043-123-170123-
/O.CAN.KARX.SV.W.0133.000000T0000Z-170617T0145Z/
Vernon WI-Grant WI-Crawford WI-
813 PM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL VERNON...
NORTHEASTERN GRANT AND NORTHEASTERN CRAWFORD COUNTIES IS CANCELLED...

The storms which prompted the warning have moved out of the warned 
area. Therefore, the warning has been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Wisconsin.

LAT...LON 4321 9029 4321 9035 4320 9044 4321 9054
      4321 9057 4343 9061 4355 9060 4355 9019
      4329 9019 4317 9020
TIME...MOT...LOC 0113Z 274DEG 35KT 4355 9039 4329 9041 

$$

WIC103-170145-
/O.CON.KARX.SV.W.0133.000000T0000Z-170617T0145Z/
Richland WI-
813 PM CDT FRI JUN 16 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR RICHLAND COUNTY...

At 813 PM CDT, severe thunderstorms were located along a line
extending from 7 miles south of Hillsboro to near Richland Center,
moving east at 40 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

these severe thunderstorms will remain over mainly rural areas of
Richland County, including the following locations: Germantown, Lone
Rock, Rockbridge, Ithaca and Cazenovia.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4321 9029 4321 9035 4320 9044 4321 9054
      4321 9057 4343 9061 4355 9060 4355 9019
      4329 9019 4317 9020
TIME...MOT...LOC 0113Z 274DEG 35KT 4355 9039 4329 9041 

HAIL...<.75IN
WIND...60MPH
 
$$

Rogers
870 
WWUS53 KARX 170132
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
832 PM CDT FRI JUN 16 2017

WIC103-170142-
/O.CAN.KARX.SV.W.0133.000000T0000Z-170617T0145Z/
Richland WI-
832 PM CDT FRI JUN 16 2017

...THE SEVERE THUNDERSTORM WARNING FOR RICHLAND COUNTY IS
CANCELLED...
    
The storms which prompted the warning have weakened below severe
limits, and have exited the warned area. Therefore the warning has
been cancelled.

A severe thunderstorm watch remains in effect until 1000 PM CDT for
southwestern Wisconsin.

LAT...LON 4321 9029 4321 9035 4320 9044 4321 9054
      4321 9057 4343 9061 4355 9060 4355 9019
      4329 9019 4317 9020
TIME...MOT...LOC 0131Z 301DEG 31KT 4347 9021 4321 9023 

$$

Rogers

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 6:50 PM CDT, 54 minutes earlier.

Area forecast discussion, Jun 16, 6:50 PM CDT, 54 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
650 PM CDT Fri Jun 16 2017

.SHORT TERM...(This evening through Saturday)
Issued at 235 PM CDT Fri Jun 16 2017

At 2 PM, a short wave trough moving through northwest Wisconsin
was producing scattered showers and storms across central and
northern Wisconsin. This system will move east across northern
Wisconsin and be located in western Upper Michigan by this
evening. As this occurs, a dry line will settle south toward the
Interstate 90 corridor. Dew points will be in the mid and upper
50s north of the dry line and in the lower and mid 60s south of
it.

As temperatures climb into the lower to mid 80s this afternoon,
the 0-1 km mean layer CAPES will climb into the 1500 to 2500 J/kg
range south of the Interstate 94. This CAPE will be building ahead
of an approaching short wave trough (currently located over
western Minnesota). The CAM models are in good agreement
thunderstorms will develop across east-central and south-central
Minnesota between 16.19z and 16.21z. The latest RAP suggest that
there will be sufficient deep shear that they will quickly develop
into supercell thunderstorms and then as their cold pools
coalesce the 0-3 km shear would favor a line of storms to move
through east and southeast through the area. The main severe
weather threat with these storms will be large hail and wind
through 16.23z, and then evolve into primarily a wind threat which
would last through 17.03z. While there is a severe weather threat
across the entire area, the greatest chance looks to be along and
south of the Interstate 90 corridor where the instability will be
the greatest.

For Saturday afternoon and night, a stronger short wave and
surface cold front will be moving through the region. Like the
past couple of days, the best instability will be well south of
our forecast area. However, there will still be 1000 to
2500 J/kg 0-1 km mean layer CAPE from northeast Iowa into
southwest and central Wisconsin. There may be sufficient deep
shear for a few supercell storms to develop. Both the HRRR and ARW
suggest this possibility. Meanwhile the NMM would suggest that
these storms would develop across east-central Iowa, northern
Illinois, and southeast Wisconsin. If this does occur, the primary
severe weather threats would be large hail and damaging winds.
There was a slight shift southward in the latest SPC Day 2
Outlook and this seems realistic.

.LONG TERM...(Sunday through Friday)
Issued at 235 PM CDT Fri Jun 16 2017

In the wake of this system, a much cooler air mass will move into
the region. 850 mb temperatures will fall into the 7 to 9C range
by Sunday afternoon and remain there for much of Monday. As a
result, high temperatures will only range from the upper 60s to
mid 70s. With 950 to 800 mb lapse rates over 8 C/km and 0-1 km
mean layer CAPES up to 1000 J/kg, scattered diurnally driven
afternoon and evening showers and thunderstorms will be possible
across much of the Upper Mississippi River Valley.

On Wednesday and Wednesday night, another short wave trough will
move through the region. While the GFS and ECMWF are still
differing on the amount of instability ahead of this system,
there looks to be sufficient shear for the potential of supercell
development. This system will have to watched over the next
several days.

From Thursday into Friday, the models hint at additional short
wave troughs moving along the US/Canadian border, but there has
been little consistency in the timing of these system. Due to
this, there is a broad brush of showers and thunderstorms chances
during this time period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 650 PM CDT Fri Jun 16 2017

Thunderstorms will continue at the TAF sites through early
evening. Expect large hail and wind gusts of 40 to 60 kts possible
in any severe storms. Also, anticipate IFR conditions in any
steadier rains or storms. The strongest storms will push east of
the TAF sites by late evening.

&&

.CLIMATE...
Issued at 235 PM CDT Fri Jun 16 2017

The first half of June was the warmest at both La Crosse WI and
Rochester MN.

Through the first half of June, the average temperature at
La Crosse Regional Airport was 75.3 degrees. This was 8.3 degrees
warmer than the 1981-2010 average and the warmest first half of
the June. The previous record was 73.3 degrees in 2005. Records
date back to 1873.

Meanwhile during this same time period, the average temperature
at Rochester International Airport was 72.5 degrees. This was 7.1
degrees warmer than the 1981-2010 average and the warmest first
half of the June. The previous record was 71.1 degrees in 1956.
Records date back to 1886.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&

SHORT TERM...Boyne
LONG TERM...Boyne
AVIATION...Wetenkamp
CLIMATE...Boyne
Hazardous weather outlook, Jun 16, 12:20 PM CDT, 7 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
1220 PM CDT Fri Jun 16 2017

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-171730-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
1220 PM CDT Fri Jun 16 2017

This Hazardous Weather Outlook is for portions of southeast
Minnesota, northeast Iowa, and southwest into central Wisconsin.

.DAY ONE...This Afternoon and Tonight

Thunderstorms are looking more likely across the entire area in
the 4-10 pm window. Severe storms are likely as well, especially
near and south of Interstate 90. An area of thunderstorms is
expected to develop in the late afternoon, near or east of
Interstate 35, and shift east through 10 pm. Isolated storms may
also form east of that area.

Large hail and damaging winds are the main threats. Southwestern
Wisconsin and northeast Iowa seem to have a higher chance of more
widespread damaging winds. Locally heavy rain could also cause
some temporary minor flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorm chances continue Saturday, with the greatest chance
over northeast Iowa into southwest Wisconsin. While a few
stronger storms can't be ruled out, the greater risk for severe
storms will be found south of the local area.

Additional small chances for thunderstorms will continue Sunday
through Tuesday, and then again next Thursday. At this time, the
main threat from any storms appears to be lightning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is looking more probable in the 4-10 pm window,
especially near and south of interstate 90.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

baumgardt

In the hours before

Local storm report, Jun 16, 7:14 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
714 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND GST     1 NNE FRENCH ISLAND     43.88N 91.26W
06/16/2017  M49 MPH          LA CROSSE          WI   ASOS

            ASOS STATION LSE, LA CROSSE REGIONAL
            AIRPORT.

&&

DB
Local storm report, Jun 16, 7:15 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
715 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     HAIL             INDEPENDENCE            44.36N 91.42W
06/16/2017  E2.50 INCH       TREMPEALEAU        WI   PUBLIC

            HAIL SIZE ESTIMATED FROM PHOTO. TIME
            ESTIMATED FROM RADAR.

&&

MH
Special weather statement, Jun 16, 7:27 PM CDT, 17 minutes before
Special Weather Statement
National Weather Service La Crosse WI
727 PM CDT Fri Jun 16 2017

WIZ029-170200-
Clark-
Including the city of Neillsville
727 PM CDT Fri Jun 16 2017

...Severe Storms Moving into Clark County...

An area of strong to severe thunderstorms will move northeast
across Clark County through 9 pm.

Large hail and damaging winds have been reported with many of the
storms this evening south of Clark county. Lightning will be
common.

If you have outdoor plans this evening, be weather aware. Know a
place to shelter in a sturdy building and get there if storms
approach.
Local storm report, Jun 16, 7:30 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
730 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0706 PM     TSTM WND GST     1 NNE FRENCH ISLAND     43.87N 91.25W
06/16/2017  M49 MPH          LA CROSSE          WI   ASOS

&&
Local storm report, Jun 16, 7:39 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
739 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             2 NNE ARCADIA           44.28N 91.48W
06/16/2017  E2.00 INCH       TREMPEALEAU        WI   PUBLIC

            RELAYED VIA WKBT.

&&
Local storm report, Jun 16, 7:41 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
741 PM CDT FRI JUN 16 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     5 S VIROQUA             43.49N 90.89W
06/16/2017                   VERNON             WI   AMATEUR RADIO

            LARGE TREE DOWNS.

&&

MH

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 7:04 PM CDTSevere Thunderstorm WarningARXJackson41 min
Jun 16, 7:22 PM CDTSevere Thunderstorm WarningARXClark68 min
Jun 16, 7:26 PM CDTSevere Thunderstorm WarningARXLa Crosse, Monroe, Vernon49 min
Jun 16, 9:18 PM CDTSpecial Weather StatementARXCrawford, Grant57 min
Jun 16, 10:11 PM CDTSpecial Weather StatementARXGrant34 min
Jun 16, 10:16 PM CDTSevere Thunderstorm WarningARXGrant33 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.